Ohio, 2021

Flash Flood in Ohio, August 31, 2021

August 31, 2021 · NWS PBZ · 1 event in 1 county or zone

Slow moving thunderstorms developed along stationary frontal boundary that stretched east/west near I-70. The favorable environment, tall/skinny CAPE profiles and warm cloud|depths up to 4 km, helped drive more efficient rain rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow moving thunderstorms developed along stationary frontal boundary that stretched east/west near I-70. The favorable environment, tall/skinny CAPE profiles and warm cloud|depths up to 4 km, helped drive more efficient rain rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 31, 11:43 AM EST, 32 minutes earlier.

Area forecast discussion, Aug 31, 11:43 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1243 PM EDT Tue Aug 31 2021

.SYNOPSIS...
The remnants of Hurricane Ida will bring heavy rainfall and
potentially significant flood impacts to the Upper Ohio Valley
tonight into Wednesday. Cooler, drier air is expected after the
system passes Wednesday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Regional radar imagery shows a line of showers developing and
strengthening in area of modest CAPE (~500 J/kg) and along/near a
diffuse frontal boundary stretching along and just north of I-70.
With rainfall rates of up to 2 inches per hour possible, any
training segments will pose a flash flood risk. Total amounts in the
highest areas will likely be in the vicinity of 2 inches per HREF
probabilities, effectively saturating the ground in those areas
before tomorrow's rainfall. This convection should wane towards
dusk.

Attention then turns to the remnants of Ida and a potentially
significant flood event for the Upper Ohio Valley into the Allegheny
Mountains.

Ida is forecast to move into Appalachia Tuesday night before heading
off the Mid-Atlantic coast on Wednesday. Very high moisture content
associated with Ida will surge northward into the Upper Ohio Valley
along a strengthening frontal/baroclinic zone that will lie right
across the forecast area. Strong frontogenetical and isentropic lift
in the frontal zone in the right entrance region of the northern
stream jet will allow for a band of moderate-to-heavy rainfall to
develop and persist across the area. Run-over-run model guidance has
been consistent with placing the axis of heaviest rainfall in an area
stretching from the Mon Valley to areas northeastward such as
Uniontown and Connellsville and then into the Laurel Highlands. 24-
hour totals ending 8PM Wednesday look to be around or possibly in
excess of 6 inches in this heaviest axis, with rainfall totals
dropping off fairly precipitously to north and west.

The greatest uncertainty in the rainfall forecast will be across the
rainfall gradient , which will encompass the immediate Pittsburgh
metro area. HREF probabilities suggest rainfall amounts may be
upwards of 4 inches towards the southern portion of Allegheny
County, dropping significantly to perhaps just around 1 inch towards
the Beaver County border.

No changes are currently planned for the flash flood watch.
Officially the watch begins at 2am, though rain is expected to begin
before that. Wouldn't rule out a warning or two today with afternoon
convection or this evening as the initiate wave of Ida rainfall
approaches the area.

As far as impacts, we're anticipating a somewhat similar scenario to
significant tropical systems of the past such as Gordon (2018) or
even Francis/Ivan (2014). The similarities exist within rainfall
totals and duration, though the axis of heaviest rainfall will
likely be slightly farther southeast than it occurred with Francis
or Ivan. This will cause significant rises in the Monongahela River
and its tributaries such as the Youghiogheny and Cheat Rivers.
Additionally, flash flooding is likely in those surrounding areas
with many smaller streams likely going to exceed bankful. If you live
in a flood prone area, please have an emergency plan in place and
methods for receiving warning information.

Rainfall should begin to exit eastern Ohio and NW PA by noon
Wednesday, eventually exiting the entire Pittsburgh forecast area by
tomorrow evening once Ida shifts off and cool, drier air ensues.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
Rain associated with Ida will end by sunset Wednesday, or soon
thereafter. Significantly cooler and drier air will filter in behind
the front and Ida as a rather amplified trough-ridge-trough longwave
pattern develops across the mid-latitudes of North America and
strong high pressure builds across the Great Lakes. Temperatures
should cool into the 50s by dawn Thursday as a result and only rise
back into the 70s during the day under a mostly clear sky and much,
much "crisper" air.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Labor Day Weekend looks to be mostly pleasant for the Upper Ohio
Valley and Allegheny Mountains. The longwave pattern begins to
dampen, with the Pittsburgh forecast area placed in general WNW flow
aloft. Surface high pressure will be in place on Friday beginning to
shift towards New England over Sat/Sun. Calm wind, a clear sky, and
a comparatively cooler airmass will result in temps Friday morning
potentially not seen in months. Look for lows to reach the the upper
40s to around 50.

As the aforementioned high shifts east by, southerly return flow
will commence. Look for a slightly warmer day. Models then indicate
a shortwave trough passage on Saturday night, bringing rainfall and
an associated cold front through by Sunday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Patches of LIFR fog will lift by mid-morning across the region. MVFR
conditions may linger into the afternoon, mainly south of PIT, where
deeper moisture will be present near and ahead of a quasi-stationary
front. VFR ceilings are expected to the north.

Localized restrictions in afternoon showers and storms are still
expected near and south of a line from ZZV to PIT to LBE, where the
stationary boundary will continue to linger. Coverage will drop off
briefly this evening as instability is lost. However, more widespread
rain and restrictions will develop overnight as the remnants of Ida
lift into the region, with MVFR and then IFR flight conditions
expected. Areas north of I-80, such as FKL and DUJ, may escape the
worst of the restrictions.

.Outlook...
Rain and widespread restrictions are likely through Wednesday as the
remnants of Ida impact the region. VFR should then return through
Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from late tonight through late Wednesday night
     for PAZ021>023-029-031-073>076.
OH...Flash Flood Watch from late tonight through late Wednesday night
     for OHZ059-068-069.
WV...Flash Flood Watch from late tonight through late Wednesday night
     for WVZ002>004-012-021-509>514.

&&
Hazardous weather outlook, Aug 31, 2:37 AM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
337 AM EDT Tue Aug 31 2021

OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-
010745-
Belmont-Noble-Monroe-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
337 AM EDT Tue Aug 31 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-010745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Hancock-
337 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 144 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Muskingum

When
August 31, 12:15 PM EST to 2:00 PM EST
Where
Muskingum County, Dresden to 0.38 mi SSE of Dresden
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
40.120, -82.020

Reports of homes and businesses flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981630.